Strong Wind, McCracken
- When
- April 2, 11:00 AM CST to 1:00 PM CST
- Where
- McCracken forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
Following the early morning convection, low pressure remained northwest of the Quad State. Breezy southerly winds during the morning and early afternoon in Western Kentucky gave way to a mid to late afternoon cold frontal passage which produced a line of storms.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Following the early morning convection, low pressure remained northwest of the Quad State. Breezy southerly winds during the morning and early afternoon in Western Kentucky gave way to a mid to late afternoon cold frontal passage which produced a line of storms. An additional line of storms developed ahead of it in the Kentucky Pennyrile. One instance of thunderstorm wind damage was reported out of Daviess County. Gradient winds ahead of the front were breezy, gusting around 40-45 mph at several ASOS/AWOS sites. Around noon, for locations ahead of the front in Western Kentucky, the storm environment had MLCAPE around 750-1250 J/kg, effective bulk shear of 60-70 kts, 0-3 km SRH of 300-400 m2/s2, and dew points in the upper 60s. Following the afternoon frontal passage, the environment quickly became unfavorable for storm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 5:45 AM CST, 5 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 645 AM CDT Tue Apr 2 2024 .KEY MESSAGES... - Severe storms continue this morning, mainly from northern portions of SEMO through S Illinois to SW Indiana, with damaging winds, hail and a few spin-up tornadoes possible. - Additional storm development remains possible from mid morning through early afternoon, mainly east of the Mississippi River, as the cold front passes. Wind gusts of 30-40 mph are possible Tuesday and Wednesday even outside of thunderstorm activity. - Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night. && .DISCUSSION... Issued at 342 AM CDT Tue Apr 2 2024 A surface low near or just north of St. Louis MO this morning is expected to lift north-northeastward this morning as it reaches southern Lake Michigan this afternoon. The low is expected to rapidly deepen as a deep upper-level low drops south from the northern Plains. As the low intensifies, a cold front will pass through the CWA from west to east, reaching the Mississippi River by or around 17Z. Hi-Res guidance suggest additional development will be possible by early afternoon across portions of western KY, southern IL into southwest IN. It does look like there may be enough of a gap between this mornings convection and the afternoon frontal passage to bring a second round of strong to severe storms. Dewpoints ahead of the cold front are expected to remain in the mid 60s, which is plenty moist for severe weather. Around 1500 J/kg of instability is forecast ahead of the front with wind shear values around 40 to 50 kts! This combination, especially with any breaks in the cloud cover, will lead to an increased risk for organized severe weather from western KY to southern IL and points east. All modes of severe weather are possible with shear vectors oriented orthogonal to the cold front. 0-3 km shear vectors are also around 30-40 kts with a good portion of that perpendicular to the line of storms again leading to bowing along the line and spin-ups. Helicity is is progged to be around 200-300 m2/s2, indicating a good possibility of rotating updrafts/supercells! All this has led to SPC issuing an enhanced risk of severe weather for western KY into southwest IN, where the the aforementioned ingredients overlap. Very heavy downpours will be possible with at least an isolated threat of flash flooding. Outside of thunderstorms, winds are expected to remain fairly gusty out of the south this morning before shifting to the west then northwest this afternoon and tonight. Gusts as high as 25 to 30 mph will be possible today before possibly gusting as high as 40 mph on Wednesday on cold air advection. The broad upper-level low will be centered over Lake Michigan Wednesday as vort lobes rotate through the CWA. The combination of increased moisture, forcing and weak instability will result in another round of showers and some thunderstorms by Wednesday afternoon. This will be a much cooler system with high temperatures only in the 40s and low 50s! Again, wind gusts throughout the day could be as high as 40 mph, even outside of any thunderstorm activity. The troughing pattern will remain in place across the area through Thursday night, keeping much cooler temperatures in place along with a few showers and increased cloud cover. It may be cold enough that a few wet snow flakes may mix in over southwest IN late Wednesday night into early Thursday morning. No real impacts expected from that. If there is any clearing, there could be some frost or possibly a freeze Thursday night and especially Friday night. Brief ridging will slide through the area Friday night into through Saturday night bringing a break in the cloud cover and also in the precipitation chances. Temperatures will only warm to the upper 50s and low 60s. Looking toward the Sunday/Monday time period the next low is expected to shift across the central Plains as a frontal boundary shifts through the CWA from west to east. The frontal passage looks to be during the day Sunday into Sunday evening, leading to the next chance for rain across the CWA. There are significant model differences in exactly where the low treks after Sunday night, so there continues to be some question as to how much cloud cover lingers for the eclipse on Monday. The latest EC would suggest clearing across a good portion of the CWA; however, the GFS is farther south and more progressive with the low...bringing more cloud cover. The next few model runs will help to get a better handle on the weather for early next week! && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 632 AM CDT Tue Apr 2 2024 First round of strong to severe thunderstorms has passed through the area this morning; however, another round will be possible later in the morning and early afternoon. This will most likely impact the PAH/EVV/OWB TAF sites. The next round of storm will be capable of wind gusts to 60 mph, hail and possibly a few tornadoes. Ceilings and visibilities will drop into the MVFR/IFR range during convection. Improving conditions can be expected tonight; however, winds will be quite gusty from the northwest gusting as high as 40 mph Tuesday morning and especially during the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION... AVIATION...
Hazardous Weather Outlook National Weather Service Paducah KY 432 AM CDT Tue Apr 2 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-030945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 432 AM CDT Tue Apr 2 2024 /532 AM EDT Tue Apr 2 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Severe weather is occurring this morning with all modes possible, including damaging winds, tornadoes, and large hail. Another round of severe weather may also develop later in the morning through early afternoon ahead of an approaching cold front. The greatest risk for additional severe weather will be in southwest Indiana and western Kentucky. Again, all modes of severe weather will be possible with the second round. Outside of thunderstorms, strong wind gusts to 30 to 40 mph are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms are possible Wednesday afternoon; however, severe weather is not expected. Outside of thunderstorms, strong wind gusts to 40 mph are possible Wednesday. Much colder air arrives for the mid to late week, which will bring the potential for frost and freezing temperatures. Thursday night offers the best chance of this occurrence. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report any large hail or wind damage this morning and again this afternoon.
Preliminary Local Storm Report
National Weather Service Paducah KY
738 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM Tstm Wnd Dmg 1 S Boonville 38.03N 87.28W
04/02/2024 Warrick IN CO-OP Observer
Significant amount of damage in southern
Boonville. Trees down, roof damage, and some
structural damage.
&&
SGEPreliminary Local Storm Report
National Weather Service Paducah KY
746 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Tstm Wnd Dmg 4 NNE Melody Hill 38.08N 87.48W
04/02/2024 Vanderburgh IN Fire Dept/Rescue
Power poles snapped along I-69 South of
Boonville New Harmony road.
&&
SGEPreliminary Local Storm Report
National Weather Service Paducah KY
748 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Tstm Wnd Dmg 5 NNE Melody Hill 38.09N 87.48W
04/02/2024 Vanderburgh IN Public
Billboard damaged at Hwy 57 and I-69 exit.
&&
SGEPreliminary Local Storm Report
National Weather Service Paducah KY
755 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Tstm Wnd Dmg 3 N Tennyson 38.12N 87.12W
04/02/2024 Warrick IN Emergency Mngr
Tin roof ripped off barn, numerous trees
down on roads, power poles also
down...report from public called in to EMA.
&&
SGEPreliminary Local Storm Report
National Weather Service Paducah KY
818 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM Tstm Wnd Dmg 1 SSE Darmstadt 38.08N 87.57W
04/02/2024 Vanderburgh IN Trained Spotter
HAM radio operator/trained spotter reports
power pole down, several trees topped and 3
trees uprooted.
&&
SGESpecial Weather Statement
National Weather Service Paducah KY
1041 AM CDT Tue Apr 2 2024
KYZ017-022-021630-
Todd KY-Christian KY-
1041 AM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHRISTIAN AND
SOUTHERN TODD COUNTIES THROUGH 1130 AM CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie, Trenton, and
Allensville.
This includes Interstate 24 in Kentucky between Mile Markers 84 and
92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM CDT for south central
Kentucky.
&&
LAT...LON 3664 8750 3670 8752 3687 8706 3664 8706
TIME...MOT...LOC 1541Z 246DEG 54KT 3665 8742
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CNThe Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
4 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds brought down two trees onto homes along Scherm Rd on the west side of Owensboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171477, 1171479, 1171480, 1171481, 1172954.